Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Mar 3, 2024, 8:39 AM CST for 6 counties in Minnesota; 8 counties in Iowa. It took effect at Mar 3, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 8:39 AM CST (14:39 UTC)
- In effect from
- Mar 3, 2024, 12:00 PM CST
- Expired
- Mar 3, 2024, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS83 KARX 031439 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 839 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR NORTHEAST IOWA... .South winds increase this afternoon with gusts of 35 to 45 mph while relative humidity values fall to 20 to 30 percent. Combined with dry fuels, critical fire weather conditions are expected this afternoon and fires will be very difficult to control. Outdoor burning should be avoided until the weather conditions improve. IAZ008>011-018-019-029-030-040000- /O.NEW.KARX.FW.W.0003.240303T1800Z-240304T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 839 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning for Northeast Iowa, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...Noon to 6 PM Today. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...20 to 30 percent. * TEMPERATURES...Lower to Mid-70s. * IMPACTS...Fires will start easily and spread at a very fast rate. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Boyne
2 follow-up statements
655 WWUS83 KARX 031509 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 909 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR NORTHEAST IOWA AND MUCH OF SOUTHEAST MINNESOTA... .South winds increase this afternoon into the 20 to 30 mph range with gusts of 35 to 45 mph and relative humidity values will fall to 20 to 30 percent. Combined with dry fuels, critical fire weather conditions are expected this afternoon for northeast Iowa and much of southeast Minnesota. Fires will be very difficult to control. Outdoor burning should be avoided until the weather conditions improve. MNZ086>088-094>096-032315- /O.EXA.KARX.FW.W.0003.240303T1800Z-240304T0000Z/ Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 909 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR MUCH OF SOUTHEAST MINNESOTA... The National Weather Service in La Crosse has issued a Red Flag Warning for much of Southeast Minnesota, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Minnesota, Dodge, Olmsted, Winona, Mower, Fillmore and Houston. * TIMING...Noon to 6 PM Today. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...20 to 30 percent. * TEMPERATURES...Lower to mid-70s. * IMPACTS...Fires will start easily and spread at a very fast rate. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ008>011-018-019-029-030-032315- /O.CON.KARX.FW.W.0003.240303T1800Z-240304T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 909 AM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...Noon to 6 PM Today. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...20 TO 30 percent. * TEMPERATURES...Lower to mid-70s. * IMPACTS...Fires will start easily and spread at a very fast rate. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Boyne
487 WWUS83 KARX 040003 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 603 PM CST Sun Mar 3 2024 IAZ008>011-018-019-029-030-MNZ086>088-094>096-040115- /O.EXP.KARX.FW.W.0003.000000T0000Z-240304T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 603 PM CST Sun Mar 3 2024 ...RED FLAG WARNING HAS EXPIRED... While southwesterly/westerly winds will remain breezy through this early evening, conditions will continue to improve as humidity recovers and winds gradually subside. Therefore, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Mar 3, 6:14 AM CST, 2 hours 25 minutes earlier. Its key messages:
- Record Breaking Temperatures & Increased Winds Remain On Track Today
- Fire Weather Concerns Remain Elevated Primarily in Northeast Iowa and Southeast Minnesota This Afternoon
- Initial Light Precipitation Chances This Evening For Some Become More Widespread Through Monday
Area forecast discussion, Mar 3, 6:14 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
614 AM CST Sun Mar 3 2024
.KEY MESSAGES...
- Record Breaking Temperatures & Increased Winds Remain On Track
Today
- Fire Weather Concerns Remain Elevated Primarily in Northeast
Iowa and Southeast Minnesota This Afternoon
- Initial Light Precipitation Chances This Evening For Some
Become More Widespread Through Monday
&&
.DISCUSSION...
Issued at 421 AM CST Sun Mar 3 2024
Early Morning Observations:
The ongoing warming trend reaches its crescendo today from
intensifying low level Warm Air Advection. The driving,
assocaited surface low has shown a north-northeasterly jog in
latest early morning observations, pushing into NE. GOES 16
upper level water vapor imagery also shows the upper level
trough undergoing a more northerly jaunt early this morning,
phasing increasingly positive.
Temperatures & Winds Today:
As this phasing and lifting continues, becoming nearly zonal,
the surface low moves through the Red River Valley. The
associated low level theta e lobe tightens and intensifies
across the Upper Mississippi River Valley. As a result, similar
to previous forecasts, daytime highs well above records expected
with the 70 degree isotherm draped into central Wisconsin. The
tightened pressure gradient will also increase winds, sustained
from up to 30 kts with gusts near 35 kts primarily west of the
Mississippi River.
Relative Humidity & Precipitation Today/Tonight:
While confidence for wind values remain moderate (~80%;
HREF), timing of a subsequent dry line passage is resulting in
model disagreement for precipitation and RHs. The earliest
solution during the early evening hours advects a thin filament
of very dry air through from west to east. This earlier result
would allow deeper daytime mixing of this most intense dry air,
providing RHs bottoming out in the teens. However, the recent
general slowing trend passes the drier air later into the
evening, keeping RHs into 20s from northeast Iowa into southeast
Minnesota. Will be important detail to keep an eye on, as
highest confidence has abated issuing fire weather headlines at
the current forecast hour.
Precipitation chances within the area of increased confluence
progresses from west- central Wisconsin into central Wisconsin
through the evening hours. While thunder rumbles cannot be ruled
out within the transient forcing, confidence remains very low
given dampening mid level lapse rates. Rainfall amounts will be
low.
Frontal Boundary & Forcing Overnight Through Monday:
Otherwise, the persistent upper level pattern abandons the
surface boundary across the forecast area overnight. The passage
of the accompanying upper level jet streak axis and attendant
upper level convergence will provide meager return flow
overnight, solidifying and progressing the moisture boundary
northwest. Adequate forcing within entrance region of jet
streak lifts through the Central Plains into Monday morning
allowing a surface low to form along the accompanying low level
baroclinic zone. As the low lifts, the area of strongest
stretching intensifies low level frontogenesis, providing narrow
banding of precipitation chances along the stranded frontal
boundary.
Precipitation Amounts Through Monday:
This stretching provides highest precipitation chances locally
through Monday. However, given the narrow Fgen forcing as well
as dependency of exact location of surface front, there is much
disagreement for precipitation amounts locally. HREF varies
locally from a mean of 0.25" and max of 1.25". Therefore, have
blended short term models in with National Blend, broad brushing
the 0.25" rainfall isohyet from far southwest Wisconsin through
central Wisconsin.
Late Week Temperatures & Precipitation Chances:
Eventually, the synoptic pattern stabilizes with moderate confidence
in global ensembles (EPS/GEFS) for mid-level southwesterly flow
flirting the 50 degree isotherm along our southern periphery.
Precipitation chances return for the latter half of the work week as
a trough phases and deepens. Highest confidence in long term
global ensembles places the 0.1" + rainfall isohyet bifurcating
our southern half from northeast Iowa into southwest Wisconsin.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 555 AM CST Sun Mar 3 2024
VFR conditions today with strong winds the main aviation concern.
Have been monitoring low cloud development with influx of higher
low level dewpoints. National blend NBH guidance continues to
show some low 10 to 25% probabilities for MVFR ceilings this
morning. Nighttime microphysics satellite imagery does show and
area of IFR/MVFR ceiling developing. Could still see some
development back toward KLSE. Due to low confidence on coverage,
did include a SCT deck of low clouds.
Strong southeast winds develop today 10 to 20kts increasing 20
to 30kts with gusts 20 to 30kts increasing to 30 to 40kts.
Included low level wind shear at KLSE and at KRST due to the
directional shear for a few hours early in the TAF period. Winds
shift to the west and increase, then diminish during the
evening.
&&
.FIRE WEATHER...
Issued at 405 AM CST Sun Mar 2 2024
Elevated to near-critical fire weather conditions expected
today. This is due the combination of record warm temperatures,
dry relative humidities, and strong southerly winds. High
temperatures will be in the 60s north of Interstate 94 and in
the lower to mid-70s elsewhere. Afternoon relative humidities
west of the Mississippi River falling into the 25 to 40 percent
range with 30 to 50 percent elsewhere in Wisconsin.
Strengthening southerly winds will range from 25 to 35 mph with
widespread gusts from 35 to 45 mph, potentially higher in wind
prone areas west of the Mississippi River. The GFDI climbs up
into extreme range across counties in northeast Iowa.
&&
.CLIMATE...
Issued at 405 AM CST Sun Mar 3 2024
With NAEFS 850 mb temperatures anomalies from 2 to 2.5 standard
deviations today, record high temperatures are expected. Also,
overnight low temperatures early this morning have remained warm
enough to potentially break overnight warm minimums. Although,
these overnight warm low records will also be dependent on
temperatures tonight.
Rochester MN Forecast Record/year
Today 72 56/1946
La Crosse WI Forecast Record/year
Today 74 66/1894
45 44/1880
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...JAR
AVIATION...Zapotocny
FIRE WEATHER...JAR
CLIMATE...JAR/ZapotocnyHazardous weather outlook, Mar 3, 5:37 AM CST, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 537 AM CST Sun Mar 3 2024 WIZ017-029-032>034-041>044-053-041130- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon- 537 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Elevated fire weather conditions possible today. Continue to monitor forecasts for ongoing updates. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061- 041130- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Crawford-Richland-Grant- 537 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota and southwest Wisconsin. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected today from the combination 35 to 45 mph wind gusts and 20 to 30 percent relative humidity. Continue to monitor the forecast for ongoing updates and heed any local burn bans. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Mar 3, 5:15 AM CST, 3 hours 24 minutes before
Special Weather Statement National Weather Service La Crosse WI 515 AM CST Sun Mar 3 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061- 040100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Crawford-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Prairie Du Chien, and Platteville 515 AM CST Sun Mar 3 2024 ...Elevated Fire Weather Conditions This Afternoon... The combination of low relative humidity values, very warm temperatures, strong southerly winds, and dry fuels will result in elevated fire weather conditions this afternoon. Afternoon relative humidity values will fall to around 20 to 30 percent with winds of 20 to 30 mph, gusting near 45 mph. Under these conditions, fires will start and spread easily. Please exercise caution with any activities that involve outdoor fires or create sparks, including campfires, grilling, and operating large equipment. Cigarettes should be disposed of and extinguished properly. Please heed any local burn bans.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 8:15 AM CST | Wind Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 10 hr |
Nearby
Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.